Georgia, 2004

Hail and Damaging Winds in Georgia, April 12, 2004

April 12, 2004 · NWS FFC · 7 events in 5 counties and zones

4 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 12, 4:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 12, 4:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT MON APR 12 2004

.SHORT TERM...ATMOSPHERE ACROSS THE SOUTHERN TWO THIRDS OF THE
FORECAST AREA BECOMING MODERATELY UNSTABLE WITH AFTERNOON HEATING.
AREA OF FAVORABLE CONVERGENCE AND LOW LEVEL WIND PROFILE ACROSS THE
FAR EAST SUPPORTS POSSIBILITY FOR ISOLATED TO SEVERE THUNDERSTORMS
THIS EVENING. TORNADO WATCH 70 HAS BEEN ISSUED FOR THIS AREA
THROUGH 8 PM. THE REST OF THE FORECAST AREA EXPECTING SCATTERED
CONVECTION THIS EVENING. AFTER MIDNIGHT..AS THE SURFACE LOW CENTER
MOVES NORTH FROM THE GULF COAST TOWARD THE TENNESSEE VALLEY...
OVERALL COVERAGE OF PRECIPITATION SHOULD INCREASE. HOWEVER...WITH
ONLY MARGINAL INSTABILITY...EXPECT SEVERE POTENTIAL TO HAVE ABATED
BY THEN. UPPER TROUGH AND SURFACE LOW MOVE NORTHEAST OF THE AREA BY
TUESDAY EVENING WITH PRECIPITATION DIMINISHING TO ISOLATED SHOWERS
IN THE FAR NORTH FOR TUESDAY EVENING.

.LONG TERM...THE ENTIRE EXTENDED PERIOD LOOKS DRY FOR NOW AS HIGH
PRESSURE AT THE SURFACE AND ALOFT DOMINATES THROUGH THE WEEKEND.

&&

.AVIATION...
CEILINGS...VFR ABOVE BKN035 LOWERING BELOW BKN010 AFTER
06Z...IMPROVING AFTER 14Z. VCNTY AHN AND NE GA...WEDGE SHOULD
CONTINUE TO HOLD IFR CEILINGS THROUGH THE NIGHT.

VISIBILITIES...NO RESTRICTIONS EXCEPT 3-5SM IN SHWRS/TSTMS...AFTER
06Z 3-5SM IN FOG.

WIND...WEDGE HOLDING NE WINDS 10KT ATL-AHN...SW WINDS 5-10KT OVER
REMAINDER OF AREA.

WEATHER...SCATTERED SHWRS AND TSTMS. ISOLATED SEVERE TSTMS MAINLY
THROUGH 06Z. MAIN UPPER LEVEL LOW ROTATING EASTWARD INTO MIDDLE TN
TONIGHT. SURFACE INSTABILITY INCREASING SOMEWHAT AHEAD OF MAIN LOW
MAINLY OVER CENTRAL GA AND EASTWARD THROUGH 06Z. QUESTIONABLE IF
WEDGE WILL BREAK TONIGHT.

&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     57 61 41 62 / 70 50 10 10
ATHENS      55 64 43 62 / 70 70 20 10
GAINESVILLE 54 60 41 61 / 70 70 20 10
ROME        53 58 40 62 / 70 50 10 10
COLUMBUS    60 66 40 65 / 70 50 10 10
MACON       60 70 44 65 / 70 70 10 10
&&

.ATL WATCHES/WARNINGS/ADVISORIES...WW #70 TOR WATCH FOR EAST CENTRAL
GA UNTIL 8 PM.
WW #71 SVR TSTM WATCH FOR WEST CENTRAL AND CENTRAL GA UNTIL 8 PM.

&&

20/41
Hazardous weather outlook, Apr 12, 11:40 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1240 PM EDT MON APR 12 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-122144-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1240 PM EDT MON APR 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO EARLY
TONIGHT...

.SYNOPSIS...
A FRONTAL SYSTEM ACROSS CENTRAL GEORGIA WILL MOVE NORTH INTO
NORTHERN GEORGIA TODAY WHILE A SURFACE LOW OVER SOUTHERN MISSISSIPPI
MOVES INTO EASTERN TENNESSEE THIS EVENING AND THEN THE CENTRAL
APPALACHIANS TUESDAY. A COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE
INTO WESTERN GEORGIA TONIGHT.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH
OF THE WARM FRONT BOUNDARY AND EAST OF THE LOW...MAINLY THIS
AFTERNOON INTO EARLY TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE PRIMARY THREAT LARGE HAIL AND DAMAGING WINDS. THE
BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE ALONG AND SOUTH OF A
THOMASTON TO COVINGTON TO ATHENS LINE.  THE BEST CHANCE OF
THUNDERSTORM DEVELOPMENT WILL BE BETWEEN THE HOURS OF 4PM AND 9PM.

.DISCUSSION...
ISOLATED SEVERE THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON INTO
EARLY TONIGHT ACROSS PARTS OF EAST CENTRAL AND NORTHEAST
GEORGIA...AS STRONG AFTERNOON HEATING COMBINES WITH AN INCREASE IN
MOISTURE TO PRODUCE A MORE UNSTABLE ATMOSPHERE.  ALONG WITH THE
INCREASED INSTABILITY...THE NOSE OF A STRONG UPPER LEVEL JET WILL
BEGIN TO MOVE INTO THE REGION...WHICH WILL LEAD TO ENHANCED LIFT IN
THE AREA.  THE APPROACHING COLD FRONT MOVING INTO WESTERN GA...AND
THE WARM FRONT OVER NORTHEAST GEORGIA WILL ALSO INCREASE OVERALL
LIFT IN THE REGION...WITH AREAS NEAR AND SOUTH OF THE WARM FRONT
EXPECTED TO EXPERIENCE THE BEST DYNAMICS.  MOISTURE TRANSPORT SHOULD
BE STRONG ENOUGH TO RAISE DEWPOINTS INTO THE LOWER TO MIDDLE 60S IN
MIDDLE GEORGIA THIS AFTERNOON...WHICH WILL HELP LEAD TO FURTHER
DESTABILIZATION.  CAPES WILL INCREASE OVER EAST CENTRAL GEORGIA TO
BETWEEN 1000 AND 1500 RANGE THIS AFTERNOON.  LIFTED INDICES WILL
ALSO LOWER TO BETWEEN -2 AND -4 THIS AFTERNOON.  THESE CONDITIONS
SHOULD ALLOW FOR A FEW ISOLATED SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON INTO EARLY TONIGHT.

.FOR SPOTTERS...
DUE TO THE EXPECTED ISOLATED NATURE OF THE STORMS...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.  HOWEVER...SPOTTER GROUPS
AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR WEATHER CONDITIONS.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 12, 5:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 PM EDT MON APR 12 2004

GAZ054-055-122245-
613 PM EDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN NORTHERN FAYETTE AND
CLAYTON COUNTIES UNTIL 645 PM EDT...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM EXTENDING FROM MORROW TO JUST NORTH OF
FAYETTEVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL AFFECT RIVERDALE...FOREST PARK...JONESBORO...AND
MORROW. HAIL OF 1/4 TO 1/2 INCH DIAMETER MAY OCCUR WITH THIS
THUNDERSTORM.

RAB
Special weather statement, Apr 12, 5:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
653 PM EDT MON APR 12 2004

GAZ089-090-122330-
653 PM EDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 40 TO 50 MPH WINDS
IN CHATTAHOOCHEE AND SOUTHERN MUSCOGEE COUNTIES UNTIL 730 PM EDT...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORM 8 MILES SOUTHWEST OF FORT BENNING...IN
EASTERN RUSSELL COUNTY ALABAMA...MOVING NORTHEAST AT 40 MPH. THESE
STORMS ARE INCREASING IN INTENSITY.

HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THIS AREA OF THUNDERSTORMS.

RAB
Special weather statement, Apr 12, 5:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
653 PM EDT MON APR 12 2004

GAZ089-090-122330-
653 PM EDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 40 TO 50 MPH WINDS
IN CHATTAHOOCHEE AND SOUTHERN MUSCOGEE COUNTIES UNTIL 730 PM EDT...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORM 8 MILES SOUTHWEST OF FORT BENNING...IN
EASTERN RUSSELL COUNTY ALABAMA...MOVING NORTHEAST AT 40 MPH. THESE
STORMS ARE INCREASING IN INTENSITY.

HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THIS AREA OF THUNDERSTORMS.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Muscogee

When
April 12, 6:00 PM EST
Where
Muscogee County, Columbus
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.483, -84.967

Several reports of quarter-sized hail were received from the public from Columbus and across the northern and eastern areas of the city near U.S. Highway 80.

Thunderstorm Wind, Muscogee

When
April 12, 6:00 PM EST to 6:20 PM EST
Where
Muscogee County, Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
32.483, -84.967

The public reported that several trees and power lines were blown down from the downtown area to the northeast part of the city near U.S. Highway 80. Several cars were blown off Interstate-185 northeast of Columbus. Wind gusts of 60 mph were estimated in this area.

Thunderstorm Wind, Chattahoochee

When
April 12, 6:10 PM EST
Where
Chattahoochee County, Ft Benning
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.333, -85.000

The Fort Benning military police reported that several trees and power lines were blown down within the Fort Benning Military Reservation.

Hail, Fayette

When
April 12, 7:41 PM EST to 7:50 PM EST
Where
Fayette County, Peachtree City
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.417, -84.450

Amateur radio operators reported penny-sized hail in the Kedron Village and Stoneford Plantation area.

Hail, Muscogee

When
April 12, 10:07 PM EST
Where
Muscogee County, 3 mi NW of Pierce Chapel
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.617, -84.933

The public reported quarter-sized hail.

Hail, Harris

When
April 12, 10:10 PM EST to 10:17 PM EST
Where
Harris County, 2 mi N of Waverly Hall
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -84.733

The public reported half-dollar-sized hail just north of Waverly Hall and amateur radio operators reported penny-sized hail near Pine Mountain.

Thunderstorm Wind, Fulton

When
April 12, 11:45 PM EST
Where
Fulton County, 6 mi NNW of Atlanta
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.850, -84.433

The public reported that a large 100+ year old old oak tree was blown down by strong winds associated with thunderstorm activity. The tree knocked down a power pole and the associated power line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389325, 5389326, 5389324, 5389329, 5389327, 5389328, 5389330.